MAUDE Adverse Event Report: PENUMBRA, INC. POD4; HCG, KRD

PENUMBRA, INC. POD4; HCG, KRD
Model Number RBYPOD4
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the superior gluteal artery using pod4s, a lantern delivery microcatheter (lantern), and a non-penumbra microcatheter.During the procedure, the pod4 would not advance further through the non-penumbra microcatheter upon contact with blood; therefore, the non-penumbra microcatheter and pod4 were removed.The physician then inserted the lantern into the patient and attempted to advance the same pod4 through the lantern; however, the same issue occurred.Therefore, the pod4 and lantern were removed.The physician then successfully tested a new pod4 through the lantern and the non-penumbra microcatheter on the back table.The procedure was completed using the new pod4 and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pod was received tangled with only half of the embolization coil contained within the sheath.The pull wire was distal to the distal detachment tip (ddt) and the embolization coil was still attached.The embolization coil had been retracted through the friction lock.Offset coil winds were present along the embolization coil.Upon functional testing, the pod was able to be sheathed however the embolization coil was unable to advance out of the introducer sheath due to the damages.Conclusions: evaluation of the returned pod revealed a damaged device.It was reported that the pod was unable to advance when the embolization coil encountered blood in the original non-penumbra microcatheter.If the device is forcefully advanced against resistance, damage such as offset coil winds or the pull wire extending distal to the ddt may occur.These damages may then contribute to additional resistance on subsequent attempts to advance the device.The embolization coil was pulled through the introducer sheath friction before returning to penumbra which may have caused additional damages to the coil.Penumbra devices are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
POD4
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9508078
Report Number3005168196-2019-02385
Device Sequence Number11222311
Product Code HCG
UDI-Device Identifier00814548013756
UDI-Public00814548013756
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/26/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/01/2026
Device Model NumberRBYPOD4
Device Catalogue NumberRBYPOD4
Device Lot NumberF85045
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/13/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/26/2019
Supplement Date Received by Manufacturer01/10/2020
Initial Report FDA Received Date12/20/2019
Supplement Report FDA Received Date02/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005